Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

A. Braides - N. K. Yip

A quantitative description of mesh dependence for the discretization of singularly perturbed non-convex problems

created by braidesa on 20 Jan 2011
modified on 30 Aug 2012

[BibTeX]

Published Paper

Inserted: 20 jan 2011
Last Updated: 30 aug 2012

Journal: SIAM J. Numer Anal.
Volume: 50
Number: 4
Pages: 1883--1898
Year: 2012

Abstract:

We investigate the limiting description for a finite-difference approximation of a singularly perturbed Allen-Cahn type energy functional. The key is to understand the interaction between two small length-scales: the interfacial thickness $\epsilon$ and the mesh size of spatial discretization $\delta$. Depending on their relative sizes, we obtain results in the framework of $\Gamma$-convergence for the (i) sub-critical ($\epsilon>> \delta$), (ii) critical ($\epsilon \sim \delta$), and (iii) super-critical ($\epsilon<<\delta$) cases. The first case leads to the same area functional just like the spatially continuous case while the third gives the same result as that coming from a ferromagnetic spin energy. The critical case can be regarded as an interpolation between the two.

Keywords: Discrete energies, finite-differences, non-convex problems, mesh dependence


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1